Kentucky, 2002Hail in Kentucky, March 29, 2002
March 29, 2002 · NWS PAH · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 29, 2:00 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Mar 29, 2:00 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST FRI MAR 29 2002
PM CONVECTION/SVR WX ASSOCIATED WITH FRONTAL BOUNDARY EXTENDING
ACROSS NRN PERIPHERY OF PAH FA. AIRMASS FRONT IS ENCOUNTERING IS
WARM/MOIST AND INCREASINGLY UNSTABLE...WITH LAPS SHOWING EARLY PM
LIS TO -2/-3. STILL AWAITING BREAKDOWN OF CAP FOR SURFACE BASED
ACTIVITY...WHICH APPEARS TO BE STARTING AS LAPS 15-18Z TREND SHOWS
SURFACE BASED CAPES INCREASING FM 300 TO 500 TO 600 J/KG.
NEAR TERM CHALLENGE IS POPS ASSOCIATED WITH INCOMING FRONT. ALL
MODELS HAVE SYSTEM THRU FA BY/SHORTLY AFT 00Z. WL WAIT TIL LAST
MINUTE FOR COUNTY BREAK-OUT...ESPECIALLY REGARDING WATCH
STATUS...BUT ANTICIPATE LINGERING SMALL EARLY EVENING CHC POP FOR
DEPARTING FRONT SE SECTIONS.
MODELS DISAGREE ON VIGOR OF PUSHING FRONT AND ITS ASSOCIATED
MOISTURE THRU FA...WITH NGM LEAST AGGRESSIVE/ETA MOST AND AVN IN
BETWEEN. WITH FLOW ALOFT BECOMING WLY-WNWLY...AM NOT TOO CONVINCED
ON LONG-LIVED CLEAR-OUT...AND THUS WL TOE A MID-GROUND AND MAINTAIN
SOME AT LEAST SOME CLOUDS THRU THE NEXT COUPLE PERIODS. BASICALLY EXPECT
MOCLOUDY EARLY NIGHT...PTCLDY LATE NIGHT/EARLY SAT...AND THEN
MOCLOUDY AGAIN LATE SAT-SAT NIGHT...BUT WL CHOOSE ONE OR THE OTHER
DEPENDING ON WHERE THE GROUPING IS.
NEXT CHALLENGE IS SAT NIGHT-SUN CHC PCPN...AND SIMILAR MODEL
DISCREPANCY IS MAINTAINED. WHILE THE FLOW PATTERN SUGGESTS CONTINUED
CLOUDS AM NOT AS CONVINCED ON THE PCPN CHC...AS EVEN THE MID ROAD
AVN KEEPS VORT ENERGY AND MOST QPF TO THE SOUTH. WL THEREFORE
ELIMINATE POPS NRN PERIPHERY BUT MAINTAIN CHC CAT POPS FOR THE
SOUTH...PARTICULARLY SE PTNS...AS SURFACE SYSTEM EJECTS NE FM LWR MS
VALLEY.
NEW EXTENDED MODEL GUIDANCE NARROWS THE PCPN CHC TO TUE BUT BROAD
UPR TROFFING KEEPS CLOUDS/COOLER WX IN ANOTHER DAY...MODERATING SOME
TOWARD THE END OF THE WEEK AS UPR TROF MOVES EAST AND SURFACE
RIDGING COMES IN BEHIND IT.
NOT A WHOLE LOT OF MODEL DISCREPANCY ON TEMPS SAVE FOR THE OBVIOUS
LEANS GIVEN THEIR RESPECTIVE PREFERENCES ON THE SAT NIGHT-SUN PCPN
CHC (NGM COLDER/WETTER). WL ADJUST FCST ACCORDINGLY THERE (SAT
NIGHT-SUN)...MORE IN DIRECTION OF AVN BASED NOS...OTHERWISE ALL
GUIDANCE GENERALLY IN AGREEMENT.
.PAH...NONE.
HUMPHREY
In the hours before
Local storm report, Mar 29, 1:26 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
126 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0121 PM DALE IN 0.88 INCH HAIL
03/29/02 SPENCER
0121 PM GENTRYVILLE IN 0.75 INCH HAIL
03/29/02 SPENCER
0119 PM GENTRYVILLE IN FUNNEL CLOUD
03/29/02 SPENCER REPORT FROM SPOTTERS
0127 PM MARIAH HILL IN 0.50 INCH HAIL
03/29/02 SPENCERSpecial weather statement, Mar 29, 3:12 PM CST, 1 hour 23 minutes before
ILZ083-086-087-089>094-INZ081-082-085>088-KYZ001>022-MOZ110>112-114-
300200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CST FRI MAR 29 2002
...TORNADO WATCH NUMBER 48 IS IN EFFECT UNTIL 800 PM CST FOR WESTERN
KENTUCKY...SOUTHWEST INDIANA AND PORTIONS OF SOUTHERN ILLINOIS AND
SOUTHEAST MISSOURI...
MUCH OF THE TORNADO WATCH 46 AREA HAS BEEN INCORPORATED INTO TORNADO
WATCH 48.
THE FOLLOWING COUNTIES ARE UNDER TORNADO WATCH 48.
IN SOUTHEAST MISSOURI...
STODDARD...SCOTT...NEW MADRID AND MISSISSIPPI.
IN SOUTHERN ILLINOIS...
WHITE...SALINE...GALLATIN...JOHNSON...POPE...HARDIN...ALEXANDER
...PULASKI AND MASSAC.
IN WESTERN KENTUCKY...
BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES
...LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON...TRIGG
...UNION...HENDERSON...WEBSTER...HOPKINS...CALDWELL...DAVIESS
...MCLEAN...MUHLENBERG...CHRISTIAN...TODD.
IN SOUTHWEST INDIANA...
GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK AND SPENCER.
Local storm report, Mar 29, 4:04 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
404 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0357 PM WEST PADUCAH KY 0.75 INCH HAIL
03/29/02 MCCRACKEN REPORTED AT PAH NWS
OFFICELocal storm report, Mar 29, 4:07 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
407 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0356 PM LA CENTER KY 0.75 INCH HAIL
03/29/02 BALLARD HAIL REPORTED AT BALLARD
COUNTY COUNTRY CLUBLocal storm report, Mar 29, 4:10 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
410 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0409 PM PADUCAH KY 0.75 INCH HAIL
03/29/02 MCCRACKEN REPORTED BY MCCRACKEN CO
DES AT CARSON PARKLocal storm report, Mar 29, 4:31 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
431 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0408 PM BARDWELL KY 0.75 INCH HAIL
03/29/02 CARLISLE REPORTED BY CARLISLE
COUNTY DESHail, Marshall
- When
- March 29, 4:35 PM CST to 4:50 PM CST
- Where
- Marshall County, 1 mi N of Sharpe
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.983, -88.450
Nickel size hail was reported near the 19-mile marker on Interstate 24. Dime size hail fell near Draffenville.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, March 29 to 30, 2002$2.4 million · F2 · 62 events
- Tornado in Alabama, March 29, 2002$1.4 million · F1 · 1 event
- Hail and Damaging Winds in Kentucky, March 29, 2002$195,000 · 2 in hail · 48 events
- Hail and Damaging Winds in Indiana, March 29, 2002$30,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Mississippi, March 29 to 30, 2002$20,000 · 1 in hail · 7 events
- Tornado and Hail in Arkansas, March 29, 2002$8,000 · F0 · 12 events
- Flood and Hail in Texas, March 29 to 30, 20021 in hail · 11 events
- Flood and Hail in Tennessee, March 29 to 30, 2002$2,000 · 1 in hail · 10 events
- Tornado and Hail in Texas, March 29, 2002$3,000 · F0 · 7 events
- Hail and Damaging Winds in Tennessee, March 29, 20021.75 in hail · 5 events
- Damaging Wind in Ohio, March 29, 2002$12,000 · 55 kt wind · 1 event
- Hail in Missouri, March 29, 20020.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280545.